Hail, Sherman
- When
- August 16, 11:55 PM MST
- Where
- Sherman County, 0.87 mi NW of Kanorado
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.340, -102.040
A strong thunderstorm moved east from Cheyenne county Colorado into Sherman and Wallace counties of Kansas early in the morning, producing a few large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm moved east from Cheyenne county Colorado into Sherman and Wallace counties of Kansas early in the morning, producing a few large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 10:21 PM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1121 PM MDT SUN AUG 16 2009 .DISCUSSION... 1242 PM MDT SUN AUG 16 2009 A LARGE TROUGH OVER THE NORTHERN PLAINS/NORTHERN ROCKIES REGION IS PROGGED TO CONTINUE TRANSLATING SLOWLY ENE MOVING OVER THE GREAT LAKES AREA ON TUESDAY WITH A MEAN LONG WAVE TROUGH REMAINING ACROSS MUCH OF THE CENTRAL PORTION OF THE CONUS. AN ACTIVE WEATHER PATTERN IS ANTICIPATED ACROSS THE PLAINS STATES WITH SEVERAL EPISODES OF SEVERE WEATHER EXPECTED THROUGH THE PERIOD. FOR TONIGHT, H7 WAA/LLJ SHOULD HELP MAINTAIN THUNDERSTORM ACTIVITY ACROSS MUCH OF THE TRI-STATE REGION AS IT DRIFTS EAST OF THE TERRAIN. TRIED TO RAISE POPS WHERE CONFIDENCE WAS HIGHEST AND GENERALLY FOCUSED HIGHEST POPS ALONG/IMMEDIATELY SOUTH OF INTERSTATE 70. EXPECT STABLE CONDITIONS IN THE WAKE OF THE OVERNIGHT MCS AND REMOVED POPS DURING THE AFTERNOON HOURS ON MON. MAINTAINED LOW PROBABILITIES OVER THE SOUTHEAST ZONES EARLY IN THE PERIOD DUE TO TIMING UNCERTAINTY. SEASONABLY COOL TEMPERATURES ARE ANTICIPATED WITH MAXIMUM TEMPERATURES STRUGGLING TO CLIMB OUT OF THE 70S. SHUNTED POPS FURTHER SOUTH REMOVING ANY MENTION OF DEEP MOIST CONVECTION ACROSS THE NORTHERN TIER OF COUNTIES MON NIGHT. THIS TREND WILL LIKELY NEED TO BE CONTINUED AS H7 WAA SHOULD BE MAXIMIZED NEAR THE OK STATE LINE LEAVING THE TRI-STATE AREA DRY. TUE-WED...MAINTAINED LOW PROBABILITIES FOR DEEP MOIST CONVECTION ACROSS THE FAR WEST NEAR SFC TROUGH AXIS TUE AFTERNOON WITH PROBABILITIES INCREASING FURTHER EAST THROUGH THE NIGHT. THIS SCENARIO WAS HANDLED WELL IN THE PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS PLANNED. STRONG LARGE SCALE FORCING FOR SUBSIDENCE IS ANTICIPATED ON WED AHEAD OF FROPA, AND REMOVED POPS DURING THE DAY. MAINTAINED LOW POPS WED EVENING WITH ANTICIPATED FROPA WITH DRY CONDITIONS ANTICIPATED AFTER 06Z. IN THE 4 THROUGH 7 DAY PERIODS, AN H5 TROUGH OVER THE NORTHERN PLAINS IS PROGGED TO DIG INTO THE UPPER MISSISSIPPI VALLEY AREA ON THURSDAY AND CONTINUE ESE INTO THE OHIO VALLEY AREA THIS WEEKEND. DIFFERENCES IN HANDLING OF MID/UPPER TROUGH BEGIN TO EMERGE LATE IN THE WEEKEND, HOWEVER THE GENERAL THEME OVER THE CENTRAL HIGH PLAINS REGION WILL BE WARM AND DRY AS MID/UPPER RIDGE AMPLIFIES OVER THE ROCKIES AND BUILDS EAST INTO THE CENTRAL HIGH PLAINS REGION. THE UPDATED FORECAST WILL REMAIN DRY THROUGH THE 4-7 DAY PERIOD WITH MAXIMUM TEMPERATURES RISING INTO THE 90S. && .AVIATION... 1120 PM MDT SUN AUG 16 2009 FOR THE 06Z TAFS AT KGLD AND KMCK...CONVECTION SHOULD REACH KMCK FROM THE WEST AROUND 0730Z AND LINGER NO MORE THEN AN HOUR BASED ON RADAR. CIGS/VIS LOOK TO REMAIN VFR. FOR KGLD WILL CLOSELY WATCH CONVECTION DIRECTLY WEST OF THE TERMINAL WHICH MAY IMPACT THE AREA AROUND 06Z AND LAST FOR MAYBE A HALF HOUR. OTHERWISE...POST FRONTAL LOW LEVEL MOISTURE SUGGESTS CIGS AROUND 3K FT ALL DAY MONDAY AT KGLD WITH A LIGHT NORTHEAST TO EAST WIND. BY 01Z ANOTHER DISTURBANCE MOVES INTO FAR WESTERN KANSAS FROM THE WEST LEADING TO SLIGHTLY HIGHER CIGS AND A CB MENTION THROUGH 06Z. AT KMCK MAY SEE MVFR CIGS AROUND 3K FT FROM 11Z-16Z BUT FOR NOW HAVE GONE SCT. OTHERWISE...VFR WITH CB MENTION STARTING AT 03Z AS PREVIOUSLY MENTIONED WAVE AND POSSIBLE CONVECTION MAKES ITS WAY TOWARD THE TERMINAL. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN AUG 16 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SUN AUG 16 2009 /1135 AM CDT SUN AUG 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING AND ESPECIALLY THE OVERNIGHT HOURS IN THE ENTIRE TRI STATE AREA. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THIS RAINFALL COULD CAUSE FLOODING...ESPECIALLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL THE PREVIOUS TWO NIGHTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FROM MONDAY INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD ONCE AGAIN BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. BULLER/24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1125 PM MDT SUN AUG 16 2009 COZ091-170630- KIT CARSON COUNTY- 1125 PM MDT SUN AUG 16 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1232 AM MDT MON AUG 17 2009 COZ091-092-170700- CHEYENNE COUNTY-KIT CARSON COUNTY- 1232 AM MDT MON AUG 17 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1231 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF BETHUNE...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. STASSER
The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182607, 182608.